View Mobile Site

Ask Dr. Gott 9/12

Heart condition leaves man winded and tired

    DEAR DR. GOTT: I am a 60-year-old male. In 2004, I had seven-bypass open-heart surgery. The doctors said I had a good heart, but it was weak. Before my operation, I could walk at a fast pace. Now I can barely walk out to get the mail without getting winded. Sometimes I feel like I am going to pass out when trying to carry groceries into the house. I have to stop and rest, leaning over a chair. I was like this the third day in recovery.
    In the past 2-1/2 years since, I have gained 65 pounds. I weighed 190 to 200 pounds before the surgery.
    I had an MRI of my heart and a CT scan of my lungs. Both were OK. The doctors said I had to lose weight, because at 265 pounds, it is pushing on my heart, and this is why I am short of breath. I don't buy this because I wasn't like this before my surgery. They have me on nitrates and all kinds of medicine. I am barely getting by day to day. Can anything be done to help me? I am now living a dormant life.
    DEAR READER: Your weight gain may be caused by fluid retention secondary to congestive heart failure. Your other symptoms (breathlessness, exercise intolerance, faintness) are symptoms of this condition, in which the heart muscle contracts weakly, unable to provide adequate circulation to lungs and muscles, leading to fluid overload.
    I believe that your doctors are missing the boat. However, it is not my job as a family doctor to pass judgment on cardiac specialists. But here I go again.
    You need a second (or third) cardiologist, preferably one that is not associated with your previous heart history and your (apparently unnecessary) bypass surgery. You also need a stress test, one that examines your cardiac ejection fraction (the strength of your heartbeat).
    In addition, you need a trial of a water eliminator, such as Lasix, 80 milligrams daily, for a week or two. I'm betting that this will help relieve your symptoms.
    I also recommend that you discuss your current medications with the new cardiologist. Perhaps you are taking too many medications. This can lead to drug interactions and increased side effects. You do not say what medications you are on, but I would imagine they include blood pressure medications. Perhaps your blood pressure is too low, which can cause dizziness, faintness and shortness of breath. If your weight gain is not fluid buildup from CHF, it may be secondary to your breathlessness and lack of activity.
    You need to see a new cardiologist for another option and a fresh perspective on your situation.
    Let me know how this plays out and whether your new cardiologist has anything nice to say about me.
    To give you related information, I am sending you a copy of my Health Report "Coronary Artery Disease."

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...